Florida, 2019Flood and Damaging Wind in Florida, August 14, 2019
August 14, 2019 · NWS JAX · 3 events in 2 counties and zones
Light and moist SW flow pushed the more dominant west coast sea breeze across the Suwannee River Valley with a surface front across central GA and a lingering outflow boundary near the Altamaha River basin. The mid levels were warm, but with little subsidence which enabled scattered storms to develop in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light and moist SW flow pushed the more dominant west coast sea breeze across the Suwannee River Valley with a surface front across central GA and a lingering outflow boundary near the Altamaha River basin. The mid levels were warm, but with little subsidence which enabled scattered storms to develop in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 2:18 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 14, 2:18 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
318 PM EDT Wed Aug 14 2019
...LOCALLY HEAVY RAIN POSSIBLE OVER THE NEXT FEW DAYS...
.NEAR TERM...Tonight and Thursday...
Tonight...An upper level trough is digging south through the
Tennessee River Valley to the upper Gulf coast with a surface cold
front dropping south across north-central Georgia. Convection
this evening should rapidly diminish after sunset with just a few
showers around into the early morning hours. The convection should
go into nocturnal mode early tonight with the majority of he
convection shifting over to the coastal waters of the Gulf and
Atlantic. Low temperatures will be in the mid 70s inland and the
upper 70s to lower 80s along the coast and over the coastal
waters.
Thursday...The upper level trough axis positions itself roughly
from Huntsville to Mobile with a southwesterly flow opening the
area up for Gulf moisture. The frontal system becomes quasi-
stationary across Georgia with the moisture axis depressed to its
south across extreme south Georgia and north Florida. Initially
we'll be dry across the land areas but very early in the morning
convection will begin to work inland from the Gulf. This is not
really a Gulf sea breeze but more in response to the synoptic flow
which is why it will start earlier than normal. Then the
convection will begin to push along I-10 and SR-16 toward the east
coast by late morning. Early afternoon should see widespread
convection across north Florida with a second band of convection
breaking out over the Altamaha River area just ahead of the
frontal boundary. By late afternoon just about the entire forecast
area is covered by convection. It is possible we may work over
the atmosphere over north Florida early in the day and possibly
see a decrease in convection there during the late afternoon. With
Precip Water running between 2 to 2.25 inches locally heavy
rainfall is likely. High temperatures will top out in the upper
80s to lower 90s depending upon cloud coverage and precipitation.
.SHORT TERM...Thursday night through Saturday...
Thursday night...Early evening convection will mostly be along the
Florida east coast and the Jacksonville Metro area but will begin
to diminish around 9 p.m. with the convective mode shifting
offshore once again. Over Georgia a convective boundary will begin
the evening stretching from the Brunswick area to Valdosta and
will gradually weaken overnight but not really move much through
the night. Overnight lows will be in the mid 70s across most of
the area.
Friday...The convective band over Georgia fires up early in the morning
and gradually spreads across most of south Georgia and extreme
north Florida during the day. Precip Water remains in the
2.00-2.25 inch range with a chance of locally heavy rainfall once
again.
Friday night...The upper level trough flattens out with a frontal
wave moving out of the upper Gulf into southwest Georgia. Overall
some scattered showers across the region but most convection will
be close to the wave axis.
Saturday...Some model differences between the NAM12 and the GFS
with respect to the dynamics of the wave with NAM keeping the
moisture over SE Georgia and the GFS across the entire region.
Overall liking the GFS solution better as the low in the NAM12
appears to be too strong.
.LONG TERM...Saturday night through Thursday...
The frontal wave moves off to the northeast on Saturday night
with the moisture feed from the Gulf continuing across the FL-GA
state-line area through Sunday and Monday. On Tuesday and
Wednesday the western edge of the Bermuda-Azores High pushes
across the region with more diurnal convective activity.
&&
.AVIATION...
Scattered to numerous showers and storms will continue to develop
this afternoon through the early evening hours, and impact several
TAF sites. The east coast sea breeze was moving inland, and east
coast sites will shift to the southeast around 10 knots this
afternoon. Otherwise, a light southwest flow will prevail.
Southwesterly flow will increase on Thursday to around 10 knots,
and showers and embedded storms will move inland from the Gulf
towards KGNV before daybreak on Thursday. Showers and embedded
storms will then move towards the northeast Florida TAF sites by
late morning.
&&
.MARINE...
The western periphery of the Bermuda-Azores High will remain over
the coastal waters as a frontal system becomes stationary over
central Georgia. As the front squeeze the pressure gradient winds
over the Offshore waters may approach SCEC. Convection will be
widespread across the waters with winds and seas higher in and
near scattered to numerous thunderstorms.
Rip Currents: Low risk of rip currents
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 76 91 74 90 / 50 60 30 70
SSI 79 91 77 87 / 40 70 50 70
JAX 77 92 76 88 / 30 70 40 70
SGJ 77 90 75 88 / 40 70 40 60
GNV 76 90 75 86 / 50 70 40 70
OCF 76 89 75 86 / 60 70 40 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
Clay-Gilchrist-Hamilton-Inland Duval-Inland Nassau-Northern
Columbia-Southern Columbia-Suwannee-Union.
GA...Heat Advisory until 6 PM EDT this evening for Appling-Atkinson-
Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-
Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
Charlton.
AM...None.
&&
Cordero/Sandrik/BrickerIn the hours before
Special weather statement, Aug 14, 12:51 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT Wed Aug 14 2019
GAZ133-141830-
Jeff Davis GA-
151 PM EDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFF DAVIS COUNTY UNTIL
230 PM EDT...
* At 151 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Lumber City, or near
Hazlehurst. This storm was nearly stationary.
* Winds in excess of 45 mph and minor flooding due to heavy rainfall
is possible with this storm.
* Locations impacted include...
Hazlehurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3177 8259 3186 8278 3186 8276 3188 8274
3189 8271 3190 8270 3190 8269 3191 8268
3192 8268 3192 8265 3194 8260 3193 8259
3196 8256 3196 8250 3197 8249
TIME...MOT...LOC 1751Z 288DEG 4KT 3192 8268
AKSpecial weather statement, Aug 14, 1:35 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT Wed Aug 14 2019
GAZ132-134>136-151-141930-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Wayne GA-
235 PM EDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE...NORTH CENTRAL
PIERCE...BACON...NORTHWESTERN WAYNE AND SOUTHEASTERN APPLING COUNTIES
UNTIL 330 PM EDT...
* At 233 PM EDT, National Weather Service meteorologists were
tracking thunderstorms along a line extending from near Glennville
to 9 miles east of Alma to Ambrose. Movement was slowly to the
east at 10 to 15 mph. The stronger storms that form will be
capable of strong winds, frequent deadly lightning, and very heavy
rain.
* Wind gusts of 40 to 50 mph are possible with the strongest
storms.
* Locations impacted include...
Douglas, Alma, Broxton, Ambrose, Surrency, Nicholls, Odum, Pridgen,
West Green and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3186 8212 3182 8204 3182 8202 3179 8199
3179 8196 3176 8194 3175 8191 3173 8191
3171 8188 3148 8224 3150 8299 3159 8306
3166 8300 3171 8299 3169 8284 3167 8283
3167 8274 3162 8241 3189 8211
TIME...MOT...LOC 1833Z 283DEG 12KT 3194 8184 3159 8232 3157 8301
WOLFSpecial weather statement, Aug 14, 3:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
419 PM EDT Wed Aug 14 2019
FLZ032-033-142100-
Clay FL-Inland St. Johns FL-
419 PM EDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES UNTIL 500 PM EDT...
* At 417 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Picolata, or east of Green
Cove Springs, moving northwest at 10 mph. Another strengthening
storm was over eastern Clay County.
* Winds of 40 to 50 mph and heavy rainfall possible with these
storms.
* Locations impacted include...
Green Cove Springs, Switzerland and Asbury Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2996 8146 2991 8169 3005 8185 3009 8158
TIME...MOT...LOC 2017Z 143DEG 10KT 2998 8157
WOLF
Event by event
1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Alachua
- When
- August 14, 3:30 PM EST to 6:30 PM EST
- Where
- Alachua County, High Spgs
- Reported by
- Mesonet
- Coordinates
- 29.830, -82.600
A WeatherStem station measured 5.05 inches within just over 3 hours. Some flooding was reported near High Springs.
Thunderstorm Wind, Clay
- When
- August 14, 3:53 PM EST
- Where
- Clay County, 1.83 mi NW of Russell
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 30.070, -81.770
A tree was blown down near the intersection of Russel Road and Pine Hollow Road. The time of damage was based on radar. The cost of damage was estimated.
Flood, Alachua
- When
- August 14, 6:16 PM EST
- Where
- Alachua County, 0.91 mi SE of High Spgs to 0.78 mi SE of High Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -82.590
U.S. Highway 441 was closed at the 19000 block due to flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 14 to 16, 20191 death · 7 events
- Excessive Heat and Wildfire in California, August 14 to 15, 2019$400,000 · 6 events
- Flash Flood and Hail in New Mexico, August 14, 2019$125,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 14, 2019$33,000 · 50 kt wind · 4 events
- Lightning Strike in Texas, August 14, 20193 injured · 1 event
- Lightning Strike in Texas, August 14, 2019$25,000 · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 14, 2019$19,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 14, 2019$2,000 · 3 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 14, 2019$500 · 1.25 in hail · 15 events
- Heat in California, August 14 to 16, 201913 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 20196 events
- Flash Flooding in Pennsylvania, August 14, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843457, 843458, 843456.